Hail, Campbell
- When
- July 31, 4:15 PM MST
- Where
- Campbell County, 6.43 mi SSE of Weston
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 44.551, -105.261
The combination of large hail and gusty winds produced some property damage.
A thunderstorm briefly became severe south of Weston, producing hail near golf ball size.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm briefly became severe south of Weston, producing hail near golf ball size.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 31, 3:59 PM MST, 16 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 459 PM MDT Mon Jul 31 2023 .DISCUSSION...(This Evening Through Monday) Issued at 156 PM MDT Mon Jul 31 2023 Upper-level analysis shows broad ridging over the western 2/3 of the CONUS, with afternoon convection popping up over the Rockies. Cumulus has developed over the Black Hills, but so far no echoes appear on the radar. Cumulus are also appearing along the stationary boundary, which is draped north to south over northeastern WY. Winds are light, and temperatures are warming into the 80s. This afternoon and evening, thunderstorms will be possible over the Black Hills and northeastern WY. With 500-1000 J/kg MLCAPE and around 40 kts of 0-6 km shear, strong to severe thunderstorms will be possible. However, upper-level forcing arrives a little later this evening. While shower/storm coverage will increase with the approaching shortwave this evening, weakening shear will reduce the threat of severe weather. If anything becomes severe this evening, expect strong winds to be the main threat. Showers/storms will linger into Tuesday morning as the shortwave slowly crosses SD. Between systems, Tuesday and Wednesday will be mostly dry, although isolated showers/storms are still possible. Highs will remain in the 80s to lower 90s. Towards the end of the week, a stronger low pressure system will bring cooler temperatures and increasing chances for rain. In general across the CWA by Saturday, ensembles show a 25th to 75th percentile around 0.5-1.25", with a small potential for significantly more (3-4"). Continued shortwave activity will allow for chances of precipitation to persist into Saturday and Sunday. Cannot rule out a strong/severe storm (especially Thursday), but CAPE/shear look fairly weak through the weekend. Cooler air will start moving in Thursday night, dropping highs into the 60s and 70s Friday through the weekend. && .AVIATION...(For the 00Z TAFS Through 00Z Tuesday Evening) Issued At 458 PM MDT Mon Jul 31 2023 Storms are developing across northeastern WY and the Black Hills and will continue to develop through the evening, moving through the region into the overnight hours. Storms may produce brief periods of MVFR conditions in the heavier precip. Otherwise, generally VFR conditions expected through the TAF period. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...Pojorlie AVIATION...Wong
Hazardous Weather Outlook National Weather Service Rapid City SD 1031 AM MDT Mon Jul 31 2023 SDZ001-002-012>014-024>032-041>044-072>074-WYZ054>058-071-011315- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Haakon-Fall River- Oglala Lakota-Jackson-Bennett-Sturgis/Piedmont Foot Hills- Southern Meade Co Plains-Hermosa Foot Hills-Northern Campbell- Southern Campbell-Western Crook-Wyoming Black Hills-Weston- Northeastern Crook- 1031 AM MDT Mon Jul 31 2023 This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight There is a marginal risk (level 1 of 5) of severe thunderstorms today, meaning that isolated severe storms are possible. Primary hazards include large hail and damaging winds. Storms are expected to develop later this afternoon and evening and possibly linger overnight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There is a daily chance of thunderstorms this week. A few storms may be strong with hail and strong winds. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ046-047-049-011315- Mellette-Todd-Tripp- 1131 AM CDT Mon Jul 31 2023 This Hazardous Weather Outlook is for portions of south central South Dakota. .DAY ONE...Today and Tonight Isolated storms may be possible late this evening and overnight. Severe storms are not expected. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There is a daily chance of thunderstorms this week. A few storms may be strong with hail and strong winds. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
Preliminary Local Storm Report
National Weather Service Rapid City SD
304 PM MDT Mon Jul 31 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM Rain 1 NE Ideal 43.56N 99.90W
07/31/2023 M0.85 inch Tripp SD CoCoRaHS
24-hour rainfall.
0700 AM Rain 11 SE Potato Creek 43.42N 101.84W
07/31/2023 M1.75 inch Jackson SD CoCoRaHS
24-hour rainfall.
&&
DYEPreliminary Local Storm Report
National Weather Service Rapid City SD
305 PM MDT Mon Jul 31 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0154 PM Hail 1 ESE Silver City 44.08N 103.55W
07/30/2023 M2.75 inch Pennington SD Public
&&
DYESpecial Weather Statement
National Weather Service Rapid City SD
449 PM MDT Mon Jul 31 2023
WYZ054-056-312330-
Northern Campbell WY-Western Crook WY-
449 PM MDT Mon Jul 31 2023
...A strong thunderstorm will impact portions of east central
Campbell and west central Crook Counties through 530 PM MDT...
At 448 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Weston, or 15 miles northeast of Gillette, moving
northeast at 30 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Carlile, Oshoto and Weston.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4431 10543 4453 10552 4484 10496 4443 10467
TIME...MOT...LOC 2248Z 241DEG 24KT 4448 10535
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
WongThe Rapid City radar (KUDX), 199 km away, was scanning. The volume nearest the first event began at 23:15 UTC.
2 hail. Local standard time, as filed.
The combination of large hail and gusty winds produced some property damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2023Every state in 2023This day in weather historyWarnings in Wyoming, July 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1119164, 1119165.